South Dakota, 2020

Hail and Damaging Winds in South Dakota, August 10, 2020

August 10, 2020 · NWS FSD · 15 events in 6 counties and zones

A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$26,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 1:37 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 10, 1:37 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
237 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CDT Mon Aug 10 2020

Current obs would indicate a surface boundary oriented from near
Yankton northeastward into southwestern MN. Have had a couple of
cells try to develop along this feature very early this morning,
though in the absence of significant shear they have fallen apart.
Although presently convection free, models are still depicting
convective development towards 09Z as a subtle shortwave over
central SD slides eastward and midlevel frontogenesis increases
south of Interstate 90. Although CAPE values will be slowly
decreasing toward 12Z, could still see a couple stronger storms
south of I-90 into the mid morning hours as bulk shear increases a
bit. The main threats would be small hail and strong winds with
model depicted DCAPE running around 1000 J/KG into the early morning.

Once convection clears out of our southeast by mid morning, it will
be a beautiful day with clearing skies and falling dew points. Highs
will run in the upper 70s to around 80.

As high pressure drifts across the region tonight, look for clear
skies, light winds, and cooler temperatures. Lows will be in the 50s
over the entire area.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 AM CDT Mon Aug 10 2020

The surface ridge will drift off to the east on Tuesday, allowing
for a return flow of warmer and moister air as dew points slowly
climb back into the 60s. It will remain dry during the day with
highs in the lower to mid 80s. Thunderstorm chances return for
Tuesday night as a shortwave tracks across the region and
instability increases. Shear does not look overly impressive at this
point, so thinking that severe chances are on the lower end.

For the remainder of the week, a subtle warming trend continues into
Friday with highs settling in on the mid and upper 80s as the upper
level pattern become nearly zonal through the week. With afternoon
dew points running in the lower 70s, it will be humid through the
period. There will be periodic thunderstorm chances in the presence
of instability and moisture, though hard to pin down timing with
subtle shortwaves moving through the upper level flow.

The end of the week closes out with slightly cooler weather for next
weekend as a frontal boundary slides through the region - though
models are handling the timing differently.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1126 PM CDT Sun Aug 9 2020

An isolated storm or two will move through the area into the early
overnight hours, with increasing risks for further development
towards 3am through daybreak. Generally VFR conditions will
persist, with winds turning to the north as the front passes
through the area.

KSUX may stand the greatest risks from overnight convection, with
the potential for a few stronger wind gusts as storms move
through. Showers with a lingering VFR cloud deck may persist
through the middle of the day across the Highway 20 corridor.

Drier conditions persist through the remainder of Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Dux
Hazardous weather outlook, Aug 9, 1:01 PM CST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
201 PM CDT Sun Aug 9 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
201 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Warm and humid conditions are expected this afternoon with heat
indices in the 90s. Some locations along and south of I-90 in South
Dakota may see heat indices between 100 and 105.

A cold front will bring the potential for thunderstorms this evening
into the early overnight hours. While thunderstorm coverage remains
uncertain, if storms form, a few may be strong to severe with hail to
the size of half dollars and wind gusts to around 65 mph the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorm chances exist for Tuesday night and Wednesday
night, although the severe weather risk remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 7 pm this evening.

The radar

The Sioux Falls radar (KFSD), 142 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Aurora

When
August 10, 1:50 AM CST to 1:52 AM CST
Where
Aurora County, 0.85 mi SW of Plankinton
Measured
1.75 in hail
Reported by
Public
Coordinates
43.710, -98.490

Thunderstorm Wind, Davison

When
August 10, 2:25 AM CST to 2:27 AM CST
Where
Davison County, 2.88 mi NW of Loomis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.810, -98.140

Numerous two-inch diameter tree branches downed in the yard. Property damage costs are rough estimates.

Hail, Gregory

When
August 10, 3:33 AM CST to 3:35 AM CST
Where
Gregory County, Gregory
Measured
2 in hail
Reported by
Public
Coordinates
43.230, -99.430

Hail, Gregory

When
August 10, 3:54 AM CST to 3:56 AM CST
Where
Gregory County, 3.49 mi N of Burke Muni Arpt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.230, -99.330

Hail, Gregory

When
August 10, 3:54 AM CST to 3:56 AM CST
Where
Gregory County, 5.74 mi ENE of Lucas
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -99.120

Hail, Gregory

When
August 10, 3:58 AM CST
Where
Gregory County, 1.71 mi NW of Burke Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.200, -99.340

Thunderstorm Wind, Gregory

When
August 10, 4:16 AM CST to 4:19 AM CST
Where
Gregory County, 0.69 mi S of Fairfax
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.020, -98.900

Personal weather station EW7290 near Fairfax measured a peak wind gust of 73 mph.

Thunderstorm Wind, Charles Mix

When
August 10, 4:24 AM CST to 4:27 AM CST
Where
Charles Mix County, 1.47 mi NNW of Geddes
Measured
61 kt (70 mph) estimated gust
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
43.270, -98.710

Three utility poles were snapped off above the ground. Property cost amounts are rough estimates.

Thunderstorm Wind, Gregory

When
August 10, 4:37 AM CST to 4:39 AM CST
Where
Gregory County, 3.67 mi NE of Ft Randall
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.050, -98.570

South Dakota RWIS station SD588 near Fort Randall Dam measured a peak wind gust of 61 mph.

Thunderstorm Wind, Charles Mix

When
August 10, 4:45 AM CST to 4:48 AM CST
Where
Charles Mix County, 0.5 mi E of Lake Andes
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.150, -98.540

Extensive tree damage was reported throughout Lake Andes. Property damage costs are rough estimates.

Thunderstorm Wind, Charles Mix

When
August 10, 4:55 AM CST to 4:58 AM CST
Where
Charles Mix County, 0.69 mi S of Wagner Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.060, -98.300

Automated weather station KAGZ near Wagner measured a peak wind gust of 61 mph.

Hail, Bon Homme

When
August 10, 5:33 AM CST to 5:35 AM CST
Where
Bon Homme County, 0.86 mi NW of Tyndall
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.990, -97.860

Hail, Bon Homme

When
August 10, 5:35 AM CST to 5:37 AM CST
Where
Bon Homme County, 1.22 mi NW of Tyndall
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.990, -97.870

Hail was enough to cover the ground, and was accompanied by winds around 45 mph.

Hail, Bon Homme

When
August 10, 5:42 AM CST to 5:44 AM CST
Where
Bon Homme County, 4.27 mi SSE of Scotland
Measured
1 in hail
Crop damage
$26,000
Reported by
Public
Coordinates
43.090, -97.710

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Lightning, Union

When
August 10, 7:38 AM CST
Where
Union County, 0.64 mi NNW of Mc Cook Lake
Property damage
$2.5 million
Reported by
Broadcast Media
Coordinates
42.539, -96.503

Lightning struck a single-story apartment building and initiated a fire which burned through the entire attic of the building. Crews from North Sioux City and three nearby cities attacked the fire for around two hours. All twenty apartments were severely damaged, displacing all residents. Property damage costs are rough estimates.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915174, 915187, 915175, 915176, 915177, 915178, 915189, 915183, 915190, 915185, 915191, 915180, 915181, 915182, 917371.